Alert archive / South Dakota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 142, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 3, 1999, 1:08 AM CDT for Beadle County, Kingsbury County, South Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 3, 1999, 1:08 AM CDT (06:08 UTC)
- Expired
- Jul 3, 1999, 2:10 AM CDT
- In force
- 62 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Beadle County, SD, Kingsbury County, SD
The radar
The Aberdeen radar (KABR), 125 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 1:15 AM CDT | Thunderstorm Wind 57 | De Smet, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 9:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jul 3, 12:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 235 J/kg
- Mixed-layer CIN
- -306 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 030628 SVRFSD SDC005-077-030710- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING ... RETRANSMISSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 108 AM CDT SAT JUL 3 1999 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 210 AM CDT * AT 105 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF HURON... MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MANCHESTER AROUND 115 AM CDT DE SMET AROUND 125 AM CDT LAKE PRESTON AROUND 135 AM CDT HETLAND AROUND 140 AM CDT ERWIN AROUND 145 AM CDT ARLINGTON AROUND 150 AM CDT BADGER AROUND 150 AM CDT DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. G2O INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:50 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jul 2, 9:50 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 950 PM CDT FRI JUL 2 1999 TSTM DVLPMNT SEEMS TO BE GOING AS PLANNED BY AFTN FCSTR WITH ACTVTY TO DO A NUMBER ON FCST AREA NEAR AND AFTR MIDNGHT. FCST WELL WORDED WITH SVR AND HVY RAIN MENTN SO LATEST WATCH FOR WRN PART OF OUR SD AREA...HON TO MHE TO PKS...IS THE ONLY UPDATE NEEDED NOW. PLENTY OF RIPE AIR AVBL. EVRYBODY SEEMS TO BE EVENLY TARGETED NOW BUT WUDNT BE SURPRISED TO SEE NRN PART OF AREA A BIT FAVORED WITH TIME...AGN AS MENTND IN AFTN FCST. THIS MAY BE A PRETTY GOOD SOAKER AND NOT JUST UR AVERAGE JOE TYPE OF TSTM EVENT. .FSD...NONE WILLIAMS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 10:53 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 62 min |
| Jul 2, 11:21 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 59 min |
| Jul 2, 11:51 PM CDT | Severe Thunderstorm Warning | FSD | Douglas | 49 min |
| Jul 3, 12:20 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hutchinson | 60 min |
| Jul 3, 12:20 AM CDT | Severe Thunderstorm Warning | FSD | Aurora | 60 min |
| Jul 3, 12:38 AM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 47 min |
| Jul 3, 12:43 AM CDT | Severe Thunderstorm Warning | FSD | Hanson | 47 min |
| Jul 3, 1:37 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Moody | 48 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.